Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


metamucil
Jun 15, 2004

You may have received many responses on this topic in the intervening month since it was posted. I apologize that I do not remember the source (although it is likely to have been The Body), but I did recently read somewhere the recommendation that Metamucil/fiber not be taken with vitamins, and by implication meds (or vice versa: fiber not be taken with meds, and by implication vitamins...can't remember for sure) because it blocks absorption. I was alarmed to read this since I have been doing just this every morning for years. (I take both all my once-a-day meds and many vitamins/supplements in the morning.) So I stopped taking the fiber altogether. In spite of whatever effect taking fiber with meds/vitamins may or may not have on absorption, I have been undetectable or very low viral load (under 1000), with T-cells numbering above 750, consistently for almost two years.

Response from Dr. Conway

I do not think there are any convincing data that Metamucil has any negative effect on the absorption of anti-HIV medications. In fact, it can have two beneficial effects:

1. As fibre, it can reduce the incidence of drug-associated diarrhea and actually reduce the side effects you may be experiencing.

2. By slowing down the transit time of the medications in the gut, it may actually enhance their absorption and possibly their efficacy.



Previous
Fever - hoarse voice
Next
sustiva + gileads nukes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement